Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Intelence to the rescue?
Dec 28, 2009

I have been undetectible w/CD4 of 400-700 for the past several years on Kaletra & Emtriva (switched from Truvada this past March) and my triglycerides ranged from 60 to 134 and total cholesterol from 162 to 198. On my last labs my tricylerides hit 188 and the cholesterol hit 210. My doctor wants to stop the Kaletra and start Intelence because of these two reading. I worry that he may be over reacting or jumping the gun a bit. I have not shown any sign of resistance or drug failure, which is what Intelence seems to be used for. I'd like to wait a bit and see what my next tri/choles reading might be but he wants to switch ASAP. I'm worried about stopping a regimen that has been successful. And I worry that I may not be able to return to it if the Intelence and I don't agree with each other. Do you see any flaws in his plan? I might add that I work out regularly and am very fit and at 60 yr old was told last year by my doctor that I have the health of a guy half my age....but I have let the gym visits slide since Oct due to travel. I wonder if that could be contributing to the higher readings. Thanks

Response from Dr. McGowan

I agree that there is no emergency to make a switch. The triglyceride readings you mention are modestly elevated. A trial of diet and excercise is usually the first step. You indicate that you are otherwise well and, I presume, have had no heart problems in the past. The triglyceride levels need to be considered in the context of your overall health...if you smoke/or not, if you have high blood pressure/or not, if you have had a strong family history of heart disease or a stroke in a first degree relative at a young age, etc. Often times treating the lipid problem with medications can be as or more effective than switching the antiretroviral therapy. Kaletra can certainly cause high triglycerides, but that usually happens fairly soon after starting...this late increase may be more related to diet and excercise. Also...make sure the test was done after fasting for at least 8 hours otherwise the triglyceride reading is meaningless.

Best,

Joe



Previous
herbal slimming and truvada and stocrin
Next
JOSEPH PLEASE HELP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement